Flood, Wilkin
- When
- March 12, 9:13 AM CST to March 22, 9:59 AM CST
- Where
- Wilkin County, 4.95 mi ENE of Wolverton to 3.52 mi WSW of Tenney
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 46.600, -96.680
Several unusual factors combined to set off spring flooding in 2010. By early March, roughly 40 to 50 inches of snow had fallen across eastern North Dakota and the northwest quarter of Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Several unusual factors combined to set off spring flooding in 2010. By early March, roughly 40 to 50 inches of snow had fallen across eastern North Dakota and the northwest quarter of Minnesota. From March 7th through 15th, the first order climate stations at Fargo and Grand Forks stayed almost entirely above 32 degrees. Also from March 4th through March 18th, daily average temperatures at the two stations were 6 to 14 degrees above normal. During the second week of March, a central plains storm system transported unusally high amounts of low level moisture into the area. As the storm system slowed, then stalled over Iowa from March 9th through the 12th, cloud cover persisted for 7 to 10 days and light rain bands wrapped back into the northern plains. Widespread light rain accumulations of 1.5 to 2.0 inches were common during this 4 day period. The snowpack melted quickest in the southern Red River Valley into portions of west central Minnesota, so areal flooding began in this area first. Numerous roads were closed due to the flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 12, 4:13 AM CST, 5 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 413 AM CST FRI MAR 12 2010 .SHORT TERM... THE MAIN FORECAST CHALLENGE IS PCPN. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED IN SW IA...WITH AN INVERTED TROF EXTENDING THROUGH W MN. WHEN COMPARING THE MODELS...THE MODELS REMAIN GENERALLY IN PRETTY GOOD AGREEMENT THROUGH THE WEEKEND. THEREFORE...ENDED UP LEANING TOWARD THE NAM FOR POPS AND USED A MODEL BLEND FOR TEMPS. THE INVERTED TROF STARTS A SLOW E DRIFT TODAY AND TONIGHT...WITH CONTINUED PERIODIC PCPN WRAPPING AROUND THE LOW. THUS...ENDED UP KEEPING POPS OVER MUCH OF THE AREA FOR TODAY AND THEN STARTED TAPERING THEM OFF FROM N TO S TONIGHT. ADDITIONAL PCPN OF AROUND ONE QUARTER OF AN INCH COULD OCCUR ALONG AND S OF A BWP TO PKD LINE...WITH LESS THAN ONE QUARTER OF AN INCH OF PCPN EXPECTED N OF THIS LINE BY SAT MORNING. THE MODEL SOUNDING PROFILES AND SURFACE TEMPERATURES CONTINUE TO SHOW TEMPERATURES PRIMARILY AT OR ABOVE FREEZING FOR TODAY...JUST LIKE THE PAST SEVERAL DAYS. THEREFORE...KEPT THE PCPN BASICALLY LIQUID...EXCEPT FOR MENTIONING IN PARTS OF E ND THE POTENTIAL OF A MIX WITH SNOW IN THE OVERNIGHT HOURS. NO ACCUMULATION IS ANTICIPATED. THE LOW DRIFTS E ON SAT AND A SURFACE HIGH PRESSURE RIDGE BUILDS INTO THE N PLAINS. HOWEVER...AN UPPER LEVEL WAVE WILL MOVE THROUGH ON SAT NIGHT AND SUN...BRINGING BACK THE CHANCE FOR PCPN TO MUCH OF THE AREA FOR SUN AND SUN NIGHT. .LONG TERM [MON - TUE]... THE MAIN CHALLENGES IN THE LONG TERM FORECAST ARE TEMPERATURES DUE TO THE POTENTIAL FOR SOME SUNSHINE EARLY NEXT WEEK. THE MODELS ARE IN DECENT AGREEMENT...SO LEANED ON A BLEND OF THE GFS/ECMWF/GEM. HIGH PRESSURE SHOULD BUILD INTO THE NORTHERN PLAINS EARLY NEXT WEEK...KEEPING THE REGION DRY. TEMPERATURES WILL LIKELY BE NEAR TO ABOVE NORMAL DUE TO SOME SUNSHINE. OVERNIGHT TEMPERATURES COULD BE SEVERAL DEGREES BELOW FREEZING DUE TO THE CLEAR AND CALM NIGHTS. && .AVIATION... IFR CIGS TO CONTINUE WITH VSBYS MAINLY MFVR IN RA AND FOG...WITH SOME IFR POSSIBLE THIS MORNING. WINDS TO CONTINUE FROM THE N-NE FROM 10 TO 15 KTS IN E ND AND AROUND 10 KTS IN N MN. && .HYDROLOGY... MILDER TEMPERATURES COMBINED WITH AROUND ONE INCH OF RAIN IN SOME AREAS HAS PROMPTED RIVER FLOOD WATCHES FOR PARTS OF THE S RED RIVER VALLEY. WATCHES HAVE BEEN POSTED FOR FARGO AND WAHPETON ON THE MAIN STEM RED...DILWORTH HAWLEY AND SABIN ON THE BUFFALO...AND ABERCROMBIE ON THE WILD RICE. THE PROJECTION FOR THE NEXT 7 DAYS IS FOR THE POSSIBILITY OF MINOR TO MODERATE FLOODING. FORECASTS WILL BE REFINED OVER THE NEXT SEVERAL DAYS AND UPGRADES TO WARNINGS WILL BECOME POSSIBLE AS FORECAST CERTAINTY INCREASES. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...RIVER FLOOD WATCH FOR WILD RICE AT ABERCROMBIE AND MAIN STEM RED AT FARGO/WAHPETON. MN...RIVER FLOOD WATCH FOR BUFFALO RIVER AT HAWLEY...DILWORTH AND SABIN (SOUTH BRANCH). && NG/GROCHOCINSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 646 AM CST FRI MAR 12 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-131300- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 646 AM CST FRI MAR 12 2010 ...RIVER FLOOD WATCHES IN EFFECT FOR SOME RIVERS IN THE SOUTHERN RED RIVER BASIN... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT PERIODIC RAIN WILL CONTINUE TODAY AND TONIGHT. ADDITIONAL PRECIPITATION AMOUNTS OF AROUND ONE QUARTER OF AN INCH COULD OCCUR ALONG AND SOUTH OF A WAHPETON TO PARK RAPIDS LINE...WITH LESS THAN ONE QUARTER OF AN INCH OF PRECIPITATION POSSIBLE NORTH OF THIS LINE. COLDER AIR IN THE DEVILS LAKE REGION COULD PRODUCE A RAIN AND SNOW MIX...ESPECIALLY IN THE OVERNIGHT HOURS. HOWEVER... LITTLE TO NO SNOWFALL ACCUMULATION IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOW MELT AND RUNOFF FROM RECENT RAINS WILL START TO PUSH SOME RIVERS IN THE SOUTHERN RED RIVER BASIN TO FLOOD STAGE OR HIGHER EARLY NEXT WEEK. REFER TO THE LATEST RIVER AND FLOOD PRODUCTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE PROVIDE PRECIPITATION REPORTS. NG
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215723, 215724, 215725.